Montana, 2012

Hail in Montana, May 4, 2012

May 4, 2012 · NWS GGW · 1 event in 1 county or zone

A partially unstable atmosphere led to the development of marginally severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A partially unstable atmosphere led to the development of marginally severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 4, 7:34 PM MST, 51 minutes earlier.

Area forecast discussion, May 4, 7:34 PM MST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
834 PM MDT FRI MAY 4 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT...
MOIST AND UNSTABLE SW FLOW ALOFT PATTERN...ASSOCIATED WITH THE
UPPER TROUGH OVER W COAST STATES MOVING SLOWLY E. BROAD SURFACE
TROUGH OVER CENTRAL MT ZONES AND INTO OUR W ZONES. THIS EVE THOUGH
WE ARE IN A DRY SLOT WHICH IS WELL SHOWN ON SATELLITE
CHANNELS...AS WELL AS THE 00Z SOUNDING. THIS LIMITING CONVECTION
TO VERY ISOLATED...WITH ONE NEAR-SEVERE STORM OVER SHERIDAN
COUNTY.

LATER TONIGHT THOUGH...INCREASED CONVECTION ON OVER ID/WT
WILL SHIFT E INTO OUR AREA...INCREASING THE CHANCES OF SHOWERS AS
INDICATED BY MODELS. HRRR REFLECTIVITY LOOP INDICATES THIS TOO.
THIS WILL INITIALLY TEND TO FOCUS OVER THE SURFACE TROUGH OVER
OUR W ZONES. CURRENT FORECAST COVERS THIS VERY WELL...NO UPDATE. SIMONSEN

PREVIOUS SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH
SUNDAY...WEST FLOW ALOFT WILL PREVAIL AHEAD OF AN UPPER TROUGH
THAT WILL MOVE ACROSS CENTRAL MONTANA ON SATURDAY ENDING UP IN
SOUTHERN SASKATCHEWAN BY SUNDAY. IT WILL DRAG A COLD FRONT ACROSS
EASTERN MONTANA ON SATURDAY WHICH WILL LEAD TO WIDESPREAD SHOWERS
AND EVEN SOME EMBEDDED THUNDERSTORMS ON SATURDAY AFTERNOON.

THIS EVENING AND OVERNIGHT EASTERN MONTANA WILL BE AHEAD OF THE
APPROACHING UPPER TROUGH SO EXPECT A CHANCE OF SHOWERS WITH A
SLIGHT CHANCE OF THUNDERSTORMS. THIS APPROACHING SYSTEM HAS PLENTY
OF PACIFIC MOISTURE TO USE AND THE ATMOSPHERE IS UNSTABLE ENOUGH
TO SEE EMBEDDED THUNDERSTORMS TONIGHT THROUGH SATURDAY AFTERNOON.
LEFT POPS IN THE CHANCE RANGE BUT AS WE HEAD TOWARDS SATURDAY
MORNING WE WILL SEE THE CHANCE OF SHOWERS INCREASE ACROSS CENTRAL
MONTANA. MODELS ALL ARE IN PRETTY GOOD AGREEMENT WITH THE COVERAGE
AND AMOUNT OF PRECIPITATION ACROSS EASTERN MONTANA SATURDAY
AFTERNOON AHEAD OF THE COLD FRONT. RAISED POPS UP TO 80% AND
STUCK WITH THE EMBEDDED THUNDERSTORMS POSSIBILITY FOR SATURDAY
AFTERNOON. I STILL FEEL MODELS ARE ALL A LITTLE HIGH ON QPF AS
THEY ALL SIT WITH SWATHS OF 1/2 TO 3/4 OF AN INCH QPF ACROSS
EASTERN MONTANA. DECIDED TO LOWER THAT A BIT AND WENT WITH A MORE
MODEST QPF TOTAL BETWEEN 1/3 TO 1/2 AN INCH.

AS THE UPPER TROUGH MOVES OVER SASKATCHEWAN ON SATURDAY EVENING
IT BECOMES A STACKED AND CLOSED FEATURE. DRY AIR WILL WRAP INTO
SYSTEM FROM CENTRAL MONTANA WHICH WILL BRING AN END TO THE SHOWERS
ACROSS EASTERN MONTANA FROM WEST TO EAST. THE UPPER LOW WILL
LINGER OVER SOUTHERN SASKATCHEWAN THROUGH SUNDAY THEN SLOWLY MOVE
EAST OVER MANITOBA SUNDAY NIGHT.

THE UPPER FEATURE IS STILL CLOSE ENOUGH TO NORTHEAST MONTANA AS
IT BEGINS TO MOVE EASTWARD IT WILL WRAP SOME SCATTERED SHOWERS
AROUND THE BACK SIDE OF THE SYSTEM. I DECIDED TO LEAVE CHANCE
POPS IN THE FORECAST FOR THIS THING ALTHOUGH MOST OF ACTIVITY WILL
BE NORTH OF THE MISSOURI RIVER. ANOTHER THING TO WORRY ABOUT IS
THE STRONGER NORTHWEST WINDS WRAPPING AROUND THIS SYSTEM. WE WILL
LIKELY NEED A LAKE WIND ADVISORY FOR SUNDAY WHICH MAY REMAIN IN
PLACE THOUGH MONDAY MORNING. ANY WRAP AROUND PRECIPITATIONS WILL
COME TO AN END BEFORE SUNDAY NIGHT. RSMITH

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
NOT TOO MANY CHANGES WERE MADE TODAY WITH THE MAJORITY OF THE
CHANGES COMING TO ASSIST WITH INTER-OFFICE COORDINATION. JAMBA

PREVIOUS DISCUSSION...
THE PERIOD BEGINS WITH NE MT STILL IN THE CYCLONIC UPPER
CIRCULATION PATTERN FROM THE WEEKEND SYSTEM. THAT MAY KEEP A FEW
LINGERING SHOWERS INTO MONDAY. ECMWF IS QUITE CHILLY AT THIS TIME
WITH 850 MB TEMPS BELOW 0C IN OUR NE MONDAY MORN. THE OTHER
MODELS NOT THAT COLD. CLEARING SKIES WITH CANADIAN HIGH MOVING IN
ABOUT THIS TIME.

AN UPPER RIDGE THEN BRINGS SUNNY AND WARMER WEATHER FOR TUE/WED.
MOST MODELS HAVE A SHORTWAVE SYSTEM ARRIVING FROM THE W THU/THU
NIGHT. THIS SHOULD GIVE AT LEAST A SLIGHT CHANCE OF SHOWERS FOR A
PERIOD OR TWO. MODELS ARE IN REASONABLE AGREEMENT WITH THIS
SYSTEM. SIMONSEN

&&

.AVIATION...
MOSTLY VFR CONDITIONS ARE EXPECTED THROUGH THE TAF CYCLE. SOME
ISOLATED THUNDERSTORM ACTIVITY SHOULD TAPER OFF AFTER DARK LEAVING
MOSTLY CLEAR SKIES UNTIL EARLY SATURDAY MORNING WHEN MORE SHOWER
ACTIVITY IS EXPECTED. SHOWER ACTIVITY ON SATURDAY COULD BE LOCALLY
HEAVY AT TIMES. WINDS ARE EXPECTED TO TURN TO THE WEST AND NORTH
SATURDAY AFTERNOON AND INCREASE IN STRENGTH TO 20 KTS. AES/WJM

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 4, 1:31 PM MST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
231 PM MDT FRI MAY 4 2012

MTZ016>027-059>062-051200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
231 PM MDT FRI MAY 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDESPREAD RAIN IS LIKELY ON SATURDAY AND SATURDAY EVENING ACROSS
NORTHEAST MONTANA. LOCALLY HEAVY RAIN IS POSSIBLE THAT COULD BRING
RISING WATER ON SMALL STREAMS WITH MINOR FLOODING.

NORTHWEST WINDS 15 TO 30 MPH ARE EXPECTED ON SUNDAY THROUGH
MONDAY. A LAKE WIND MAY BE NEEDED FOR FORT PECK LAKE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 4, 6:41 PM MST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
741 PM MDT FRI MAY 4 2012

MTZ019-050245-
SHERIDAN-
741 PM MDT FRI MAY 4 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL SHERIDAN COUNTY IN NORTHEAST MONTANA...

UNTIL 845 PM MDT.

AT 738 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PLENTYWOOD...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
   MEDICINE LAKE...

LAT...LON 4867 10421 4847 10454 4875 10478 4886 10461
TIME...MOT...LOC 0141Z 323DEG 18KT 4875 10463

WJM
WEATHER.GOV/GLASGOW
Special weather statement, May 4, 7:25 PM MST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
825 PM MDT FRI MAY 4 2012

MTZ019-050300-
SHERIDAN-
825 PM MDT FRI MAY 4 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN SHERIDAN COUNTY IN NORTHEAST MONTANA...

UNTIL 900 PM MDT.

AT 822 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF MEDICINE LAKE...MOVING SOUTHEAST
AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
  RURAL AREAS OF SOUTHERN SHERIDAN COUNTY...

LAT...LON 4839 10421 4839 10434 4861 10454 4870 10443
      4849 10404
TIME...MOT...LOC 0226Z 316DEG 17KT 4859 10443

WJM
WEATHER.GOV/GLASGOW
Local storm report, May 4, 7:38 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
838 PM MDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     HAIL             PLENTYWOOD              48.77N 104.56W
05/04/2012  E0.25 INCH       SHERIDAN           MT   FIRE DEPT/RESCUE

0829 PM     HAIL             RESERVE                 48.61N 104.46W
05/04/2012  E0.88 INCH       SHERIDAN           MT   PUBLIC

            HAIL COVERED THE GROUND

&&

SIMONSEN
Special weather statement, May 4, 8:04 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
904 PM MDT FRI MAY 4 2012

MTZ019-062-050400-
SHERIDAN-ROOSEVELT-
904 PM MDT FRI MAY 4 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN ROOSEVELT COUNTY IN NORTHEAST MONTANA...
  SOUTHEASTERN SHERIDAN COUNTY IN NORTHEAST MONTANA...

UNTIL 1000 PM MDT.

AT 859 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES EAST OF MEDICINE LAKE...MOVING SOUTHEAST
AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
  RURAL AREAS OF SOUTHEASTERN SHERIDAN COUNTY...
  RURAL AREAS OF EASTERN ROOSEVELT COUNTY...

LAT...LON 4848 10435 4856 10424 4847 10404 4821 10404
TIME...MOT...LOC 0304Z 313DEG 16KT 4847 10423

WJM
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 166 km away, was scanning. The volume nearest the first event began at 03:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sheridan

When
May 4, 8:25 PM MST to 8:30 PM MST
Where
Sheridan County, Reserve
Measured
0.75 in hail
Reported by
Public
Coordinates
48.600, -104.450

Public reported penny-sized hail covering the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377976.